Ohio, 2019

Damaging Wind in Ohio, July 11, 2019

July 11, 2019 · NWS RLX · 1 event in 1 county or zone

A cold front and upper level trough moved through the middle Ohio River Valley on the 11th. This led to showers and thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front and upper level trough moved through the middle Ohio River Valley on the 11th. This led to showers and thunderstorms during the afternoon and evening. One storm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:40 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 11, 1:40 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Thu Jul 11 2019

.SYNOPSIS...
Strong storms and heavy rain today ahead of a cold front. High
pressure builds for the beginning of the weekend. Unsettled
weather returns next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM Thursday...

Today through early tonight, a fairly potent northern stream
trough crosses, providing synoptic-level support for widespread
showers and storms and eventually the passage of a cold front
later. At the meso-scale, storms formed over the Ohio Valley
this morning and tracked ENE into western and northern West
Virginia where they currently reside. While this activity has
taken a bite out of available instability for much of the area,
and has prevented further destabilization given ample cloud
cover, sunny skies along the western periphery has allowed for
the development of a corridor of strong instability extending
from central KY into central/eastern OH. Meanwhile, dry air
enters the mid-levels coincident with moisture convergence up to
1.5-2.00"+ PWAT along pre- frontal and frontal waves. These
combined factors lead to a slight risk per SPC of downbursts/
damaging winds in the Ohio Valley this afternoon and early
evening in spite of weak wind fields.

This line of thinking along with satellite trends point to
potentially severe storms forming over OH/KY and migrating east
into our area where they will likely begin to weaken when they
encounter a worked-over atmosphere closer to the Ohio River.
Pockets of instability may still exist in some places, however,
so do agree with marginal risk for severe wind gusts across the
entire area outside of a slight risk near and west of the Ohio
River. High rainfall rates and low FFG also led to the issuance
of a Flash Flood Watch across interior portions of north/central
WV in coordination with neighboring offices. Storm motion ought
to stave off flooding impacts elsewhere.

Later this evening, the main cold front and its pressure trough
cross into the Ohio Valley. Do expect additional showers along the
front, but the setting sun and early storm activity will likely
limit storm activity, especially east. Tonight, the front is slow to
move into the mountains and tends to stall across it and the
southern zones into mid-Friday. This allows for a stratus deck
to form across the southeast half of the forecast area, while
low level flow staves off fog development. Isolated to scattered
showers in the mountains and across the south are likely to
form in the vicinity of the front Friday, with perhaps enough
destabilization across SW VA to pop an afternoon thunderstorm.
Morning cloud cover will initially inhibit warming, then highs
reach into the 70's and 80's during the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM Thursday...

Drier air, at least off the surface, will continue to advect
into the area Friday night with PWATs dropping below an inch.
Some dense river valley fog looks to develop overnight as lows
settle down below readings from recent days values.

Saturday looks to mainly sunny with just enough mixing to bring
down drier air aloft for dewpoints to drop into the lower to mid
60s. High temperatures look to be very close to normal.

A warm front develops across portions of the OH Valley on Sunday
which will provide for a change of diurnally driven convection,
in addition to an uptick in humidity/temperature.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

Upper level riding tries to build in early next week with
attention turning to where the remnants of Barry track. It may
take until Wednesday or Thursday to see the effects from this
system.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

VFR prevails at all sites this afternoon with IFR or worse
conditions likely in waves of heavy-raining thunderstorms. Winds
prevail from the SW today, turning gusty and variable in storms.
In general storms will produce variable gusts in the 20-30 kt
range, although the strongest storms will be capable of
producing 40+ kt winds. High moisture content is leading to very
heavy downpours with brief drops in visibility, commonly to IFR, to
LIFR in heaviest storms. Larger clusters of shower activity are
capable of bringing ceilings down to MVFR as well.

Most sites are seeing impacts at this time, spare for PKB, who
is enjoying a break in the action. This break is likely area-
wide late this afternoon, before another wave of storms comes in
later this evening. Though, the weakly capped environment will
still be conducive for isolated to scattered showers. After the
cold front crosses tonight from W to E, winds shift to
northwesterly. Tomorrow morning during the pre- dawn hours, a
low stratus deck is likely to form near and south of the slow-
moving front. GLAMP guidance suggest reduced ceilings at all
sites, however do think it'll be a bit tougher to attain at PKB
and HTS. At any rate expect stratus deck to lift and scatter
through the morning. Low confidence exists in this portion of
the forecast with widely varying model solutions. Low level flow
ought to stave off fog development, though if these should
calm, quick VSBY degradations are likely overnight with high
humidity.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium/high today, low tonight.

ALTERNATE SCENARIOS: Timing of convection may vary; timing and
occurrence of LL stratus may vary; patchy fog is possible though
unlikely.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 18Z FRIDAY...
IFR fog possible Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ030>032-
     039-040-521>526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MC
NEAR TERM...MC
SHORT TERM...30
LONG TERM...30
AVIATION...MC
Hazardous weather outlook, Jul 11, 11:39 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
1239 PM EDT Thu Jul 11 2019

VAZ003-004-WVZ024>026-033-034-515>520-121645-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1239 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

An isolated strong to severe thunderstorm may occur this afternoon
and early evening. Damaging winds are the primary strong storm risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ030>032-039-040-521>526-121645-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1239 PM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>029-
121645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
1239 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 11, 12:46 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
146 PM EDT Thu Jul 11 2019

WVZ522>526-111845-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
146 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT RANDOLPH...POCAHONTAS
AND SOUTHEASTERN WEBSTER COUNTIES...

At 141 PM EDT, an area of strong thunderstorms was located 10 miles
southeast of Addison (Webster Springs), or 10 miles southeast of
Webster Springs, moving east at 35 mph.

Locations impacted include...
Elkins, Marlinton, Cass Scenic Railroad, Greenbank, Mill Creek,
Snowshoe, Dailey, Mingo, Beverly, Durbin, Hillsboro, Huttonsville,
Harman, Arbovale, Cheat Bridge, Dryfork, Glady, Minnehaha Springs,
Waneta and Boyer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3884 7954 3878 7951 3866 7960 3867 7962
      3836 7973 3831 7981 3827 7979 3819 7992
      3807 7996 3805 8027 3806 8029 3843 8038
      3903 7975 3897 7951 3896 7935
TIME...MOT...LOC 1741Z 257DEG 30KT 3837 8026

RG
Special weather statement, Jul 11, 12:53 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
153 PM EDT Thu Jul 11 2019

WVZ028>031-039-040-521-522-525-526-111845-
Barbour-Southeast Webster-Northwest Randolph-Harrison-Northwest
Webster-Upshur-Lewis-Gilmer-Braxton-Southeast Randolph-
153 PM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
RANDOLPH...SOUTHEASTERN GILMER...LEWIS...BRAXTON...UPSHUR...NORTHERN
WEBSTER...SOUTHERN BARBOUR AND SOUTH CENTRAL HARRISON COUNTIES...

At 150 PM EDT, strong thunderstorms were clustered 9 miles east of
Glenville, moving east at 40 mph.

Locations impacted include...
Elkins, Buckhannon, Weston, Sutton, Audra State Park, Webster
Springs, Belington, Gassaway, Addison (Webster Springs), Jackson
Mill, Stonewall Jackson, Rock Cave, Holly River State, Junior,
Burnsville, Jane Lew, Flatwoods, Womelsdorf (Coalton), Eden and
Little Birch.

This includes the following highways...
 Interstate 79 between mile markers 48 and 108.
 Route 19 between mile markers 64 and 68.
 Route 33 between mile markers 1 and 35.

Torrential rainfall is also occurring with these storms,with up to
an inch of rain, in a short period of time. This may cause localized
flooding. Do not drive your vehicle through flooded roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3841 8041 3851 8066 3853 8065 3853 8071
      3866 8102 3916 8043 3903 7976
TIME...MOT...LOC 1750Z 281DEG 48KT 3891 8065

21
Special weather statement, Jul 11, 1:29 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Thu Jul 11 2019

WVZ032-040-111900-
Barbour-Taylor-
229 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...

At 228 PM EDT, a strong thunderstorm was located near Grafton, moving
east at 30 mph.

Locations impacted include...
Grafton, Valley Falls, Moatsville, Tygart Lake State Park, Thornton,
Knottsville, McGee and Nestorville.

Torrential rainfall is also occurring with this storm,with up to an
inch in a short period of time. This may cause localized flooding.
Do not drive your vehicle through flooded roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3920 7983 3914 7984 3909 7997 3939 8020
      3941 8011 3939 8009 3940 8003 3942 8000
      3945 7993 3943 7989 3930 7989 3929 7986
      3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 1828Z 273DEG 28KT 3929 7995

21
Local storm report, Jul 11, 1:48 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 W PULLMAN             39.19N  80.97W
07/11/2019                   RITCHIE            WV   EMERGENCY MNGR

            HIGH WATER REPORTED ALONG CHEVAUX-DE-FRISE ROAD.

&&

EVENT NUMBER RLX1901837

RG
Special weather statement, Jul 11, 3:37 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
437 PM EDT Thu Jul 11 2019

OHZ066-112100-
Perry-
437 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

At 436 PM EDT, a strong thunderstorm was located near Harbor Hills,
or near Heath, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Thornport,
Crooksville, Thornville, Junction City, Glenford and Hemlock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3992 8241 3991 8217 3982 8217 3981 8207
      3973 8208 3973 8202 3969 8203 3957 8216
      3990 8247 3993 8246
TIME...MOT...LOC 2036Z 308DEG 13KT 3997 8238

JZ
Local storm report, Jul 11, 3:43 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT THU JUL 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       1 WNW SELBYVILLE        38.76N  80.26W
07/11/2019  M2.04 INCH       UPSHUR             WV   MESONET

            FELL IN ONE HOUR AT PLSW2

&&

EVENT NUMBER RLX1901838

HART

The radar

The Cincinnati radar (KILN), 148 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 11, 4:35 PM EST
Where
Perry County, 1.06 mi W of Milligan
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.720, -82.140

Two trees were blown down along Tunnel Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839557.